January 23, 2017
The Waynesboro Police Department along with members of the Waynesboro First Aid Crew and City Firefighters responded to a residence in the 200 block of N. Commerce Ave. Saturday night for two unresponsive victims of an apparent overdose. The two were located in a bathroom and were unresponsive and not breathing upon arrival of police who immediately noticed an uncapped syringe and other drug paraphernalia associated with opioid abuse. Officers had to quickly remove the bathroom door to allow rescuers to move the victims from the cramped bathroom where resuscitation efforts could occur. These efforts were continued as both victims were transported to Augusta Health Emergency Department where one of the victims, a 44 year old female, died. The other victim, a 36 year old male remains hospitalized in critical condition.
Due to the nature and condition of the scene as well as the apparent rapid loss of consciousness by the victims, officers suspected they were possibly dealing with a very potent and dangerous drug, Carfentanil or Fentanyl. Both are very powerful narcotics and often mixed with heroin for illicit recreational use which has led to an unprecedented rise in the number of opioid overdose deaths both in Virginia, as well as nearby states. Fentanyl is described as being 50 -100 times stronger than morphine however, Carfentanil is potentially 10,000 times stronger than morphine and its only legal use is in large animals. They both may present significant hazards to first responders and others even when incidental contact occurs such as through touch or inhalation. For this reason, officers requested the assistance of the Virginia State Police Clandestine Lab Team to collect evidence and render the scene safe. In addition, all officers and other first responders who entered the scene or had contact with the two victims went through standard decontamination procedures. No first responders reported any symptoms or complaints and it is not known at this time what the substance found at the scene or injected by the victims is, however, it was deemed prudent to take these precautions.
The investigation into this tragic situation continues and once lab results are returned we will update the community on any discovery they may yield. In the meantime it is appropriate to be proactive and issue the strongest warning possible that these drugs and their derivatives are very dangerous and always potentially fatal.